Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS Lincoln, IL

May 24, 1998DeWitt County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1998, 2:45 AM CDT for DeWitt County, McLean County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 2:45 AM CDT (07:45 UTC)
Expired
May 24, 1998, 3:45 AM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties DeWitt County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:49 AM CDTThunderstorm WindBloomington, ILThunderstorm winds blew down numerous power and cable lines in Bloomington, as well as, numerous tree limbs. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS1 KSPI 240747 RRA
SVRSPI
ILC039-113-240845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
245 AM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  DE WITT COUNTY IN CENTRAL ILLINOIS
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 345 AM CDT

* AT 245 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM STANFORD TO MCLEAN TO BEASON...MOVING
  EAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  STANFORD
  BLOOMINGTON/NORMAL
  HEYWORTH
  CLINTON
  WAPELLA

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

BYRD/KETCHAM


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 45 minutes earlier.

Area forecast discussion, May 24, 2:00 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT SUN MAY 24 1998

LOOK AT ETA THIS MRNG SHOWS MOVMT OF UPR LVL SHRTWV ACRS STATE THRU
STATE. WRM FNT EXTDD ACRS NRN MO INTO CNTRL IL. 850MB MSTR POOLED ALONG
BNDRY. WINCHESTER PROFILER SHOWING LOW LVL JET HAS INTENSIFIED AND THIS
SHOULD CONTINUE TO TRIGGER BOW LINE DEVELOPMENT AS THE LINE MOVES EAST.
MSTR CHNL STLT IMAGERY SHOWS DIFL OVR NE MO INTO CNTRL IL AHD OF THE
APRCHG SHR:TWV...WHICH SHD KEEP THE BOW GOING NEXT FEW HRS.

PIA  74/57  31
SPI  76/58  41
DEC  76/58  41
CMI  76/59  41
LWV  77/60  41

GOETSCH

In the hours before

Special weather statement, May 23, 10:14 PM CDT, 4 hours 31 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073-
240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 PM CDT SAT MAY 23 1998

...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED
IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN
EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING
COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER
...CRAWFORD...RICHLAND AND LAWRENCE.

BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS.

BYRD
Special weather statement, May 23, 10:14 PM CDT, 4 hours 31 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073-
240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 PM CDT SAT MAY 23 1998

...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED
IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN
EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING
COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER
...CRAWFORD...RICHLAND AND LAWRENCE.

BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS.

BYRD
Special weather statement, May 23, 11:10 PM CDT, 3 hours 35 minutes before
ILZ056-062-063-066>068-071>073-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1110 PM CDT SAT MAY 23 1998

...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO
INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO
WATCH 404 HAS BEEN CANCELLED.

BYRD
Special weather statement, May 23, 11:10 PM CDT, 3 hours 35 minutes before
ILZ056-062-063-066>068-071>073-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1110 PM CDT SAT MAY 23 1998

...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO
INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO
WATCH 404 HAS BEEN CANCELLED.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:50 PM CDTTornado WarningILXShelby55 min
May 23, 8:19 PM CDTTornado WarningILXClay56 min
May 23, 9:12 PM CDTTornado WarningILXClay, Effingham48 min
May 24, 12:41 AM CDTSevere Thunderstorm WarningILXSchuyler49 min
May 24, 1:02 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott58 min
May 24, 1:15 AM CDTSevere Thunderstorm WarningILXFulton, Mason60 min
May 24, 1:44 AM CDTSevere Thunderstorm WarningILXMenard46 min
May 24, 2:07 AM CDTSevere Thunderstorm WarningILXLogan, Tazewell53 min
May 24, 2:13 AM CDTSevere Thunderstorm WarningILXShelby47 min
May 24, 2:35 AM CDTSevere Thunderstorm WarningILXPiatt40 min
May 24, 2:38 AM CDTSevere Thunderstorm WarningILXMoultrie37 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningILXColes62 min
May 24, 3:01 AM CDTSevere Thunderstorm WarningILXChampaign59 min
May 24, 3:16 AM CDTSevere Thunderstorm WarningILXPiatt29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.